Pharmaceutical

FDA warns of serious ketoacidosis from type 2 diabetes drugs

diabetes illus250x03 FDA warns of serious ketoacidosis from type 2 diabetes drugsThe Food and Drug Administration (FDA) is warning that a class of type 2 diabetes drugs called sodium-glucose contransporter-2 (SGLT2) inhibitors has been linked to ketoacidosis, a serious condition characterized by the buildup of acids, called ketones, in the blood that can be life threatening if untreated for an extended period. The condition is caused by an insulin deficiency that forces cells to burn fat for energy instead of glucose, which produces ketones.

The FDA received 20 reports of ketoacidosis in patients taking the drugs from March 2013 to June 6, 2014, and all those patients required emergency room visits or hospitalization. The agency is investigating the issue to determine if the safety risk warrants updates to the safety labels of SGLT2 inhibitors.

SGLT2 inhibitors currently sold in the United States for the treatment of type 2 diabetes includes Johnson & Johnson’s Invokana (canagliflozin) and Invokamet (canagliflozin/metformin), AstraZeneca’s Farxiga (dapagliflozin) and Xigduo XR (dapagliflozin/metformin), Eli Lilly and Boehringer Ingelheim’s Jardiance (empagliflozin) and Glyxambi (empagliflozin/linagliptin).

Patients taking SGLT2 dugs are advised to pay close attention and seek immediate medical attention if they experience any ketoacidosis symptoms, such as difficulty breathing, nausea, vomiting, abdominal pain, confusion, and unusual fatigue or sleepiness. Patients should also not stop or change their medication until after talking with their health care provider.

Patients who have experienced symptoms of ketoacidosis or other side effects while taking these drugs should file a report with the FDA MedWatch Adverse Event Reporting Program at www.FDA.gov/MedWatch/Report.htm.

Source: FDA